Jump to content
SurvivingAntidepressants.org is temporarily closed to new registrations until 1 March ×

cindyluc: pancreatitis complication with Lithium


cindyluc

Recommended Posts

My 15 yo daughter is in the hospital right now with acute pancreatitis.  It may be from the 900mg Lithium she has been taking for about 2 years.  So for the past couple of days, she has had no medication.  A couple of days before that, she probably threw up some as well.  My question is, what do we do now?  In a perfect world we could have tapered this off gradually.  Is there any way to lessen the withdrawal symptoms?  

Not only does she have depression and anxiety, she also has ADHD, psoriatic arthritis, and has had some bad experiences with other meds.  (SSRI's, Intuniv, Lexapro and any stimulant for ADHD) I have made calls to all the dr's, psychiatrists, etc.   I would also love to get some advice on what to switch to and what to expect from this community.

Thanks

Link to comment
  • Altostrata changed the title to cindyluc Pancreatitis complication with Lithium
  • Administrator

Welcome, cindyluc.

 

I am sorry your daughter is so ill. Have you discussed lithium withdrawal with the doctors in the hospital? They should be aware of it. If not, escalate to management.

 

We can't tell you what she should switch to in order to treat what have been diagnosed as psychiatric symptoms. If I were you, if they're going to insist she take any more psychiatric drugs, they should be a minimal dosages -- and I mean very small, like half-doses of the smallest tablet -- to avoid further adverse reactions, as it's likely her nervous system has been sensitized by this ordeal.

 

My impression is that basket of diagnoses is rather extreme for a 15-year-old. It's entirely possible, even very likely, that much of her "psychiatric" symptoms are adverse reactions to her drugs and drug cocktails, as well as the physiological effect the drugs have had on her organs.

 

We address tapering and withdrawal syndrome here, but we can't diagnose or prescribe drugs. As your daughter is in the hospital, you'll have to work with the doctors there to get her properly treated. I would not let them wave off the possibility your daughter has been injured by lithium, although they will be reluctant to get involved since you might have a malpractice case against the physician who has been treating her with these drugs.

 

For your information, you may wish to put ALL your daughter's recent drugs in the Drug Interactions Checker https://www.drugs.com/drug_interactions.php
to see if drug-drug interactions might have contributed to the damage. Doctors and pharmacists are supposed to be aware of the risk of polypharmacy.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • ChessieCat changed the title to cindyluc: pancreatitis complication with Lithium

Thank you for the interactions checker.  That app has already proved helpful for my daughter and myself! 

I agree that some of the psychiatric problems have been exacerbated by the drug cocktails.  It has been a long road for us.   We finally got her down to two of them for the past year.  (Lithium and Seroquel)  The rest of the meds are supplements (EPA/DHA, Ferrous Fumerate, Folic Acid)    After reading my post, it sounded like I was just looking for more medications.  Sorry about that.  I meant to say that I was hoping to find someone that had experience in discontinuing Lithium cold turkey and if they (meaning the community) did anything special to ease discomfort.  

 

It turns out, we found out today that the pancreatitis is not from the Lithium.  Apparently, she has not been squirting enough bile from her gallbladder all along. 

 

Also, I was looking at supplements to support the gallbladder.  

Link to comment
  • Administrator

The doctors don't know what to do regarding lithium cold turkey?

 

If your daughter's condition was not caused by lithium and she has withdrawal symptoms, you might reinstate a fractional dose, such as 90mg. Even a small amount can reduce withdrawal symptoms. She can taper off this later.

 

Please read

 

She's also taking Seroquel? That is appalling. Please review the adverse effects of both lithium and Seroquel on drugs.com

 

I am very concerned that your daughter has been treated with an absurd series of dangerous psychiatric drugs for symptoms that might have been from her digestive problems all along.

 

If I were you, I'd be skeptical of any further treatment with psychiatric drugs, especially since she needs to recover from this medical condition, which can be quite serious.

 

Sorry, we have some general information in our Symptoms and Self-Care forum, but gastroenterology is outside of our purview.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy